Sunday, January 29, 2023
HomeCovid-19Bone Death (AVN) in post Covid-19 patients: An alarming situation due to...

Bone Death (AVN) in post Covid-19 patients: An alarming situation due to high or prolonged use of steroids

Bone Death (AVN) in post Covid-19 patients

According to WHO, Coronavirus disease (COVID-19) is an infectious disease caused by the SARS-CoV-2 virus. The first case of COVID-19 was reported in December 2019 from China. Afterward many variants of corona virus have been found and now a lot of information is available in public domain pertaining to the symptoms, treatment, current research, new drug developments, etc.

Many waves of COVID-19 have been reported worldwide to date and there is no certainty about the future.

With many guidelines for the treatment of COVID-19, doctors have followed these according to the situations and side effects of such treatments are now being reported in post covid patients.

Amongst prescribed medicines, corticosteroids were also administered to the patients with high severity.

Bone death (AVN)-Covid-19 and steroids

Significant side effects of such steroids are

  • Indigestion
  • High blood sugar
  • High Blood pressure
  • Eye complications include glaucoma, cataract, fungal diseases (White fungus, black fungus, yellow fungus, etc.)
  • Mental health problems like depression
  • Skin thinning
  • Infectious diseases
  • Weight gain
  • Insomnia
  • Hair loss
  • Bone weakness or bone death (AVN) etc.

COVID-19 patients given high doses of prescribed corticosteroids to save their lives are now at risk of these significant side effects. Bone weakness or bone death (AVN) is one of these.

Many patients are reporting pain in joints, hip shoulder and knees – a condition is medically known as avascular necrosis (AVN) – months or upto a year after recovering from Covid-19, according to reports published on india.com

A case of bone death (AVN)

Being an independent researcher, I have found such a patient (32 years old) who reported pain in hip joints and was diagnosed with bilateral AVN after consulting doctors. Doctors had administered methylprednisolone up to 160 mg/day to the patient to save his life while he was on oxygen support due to COVID-19 in March 2021. As per official reports, it was the time of the second wave in India, caused by a delta variant of coronavirus. During the discussion, the patient had informed that he had a kidney transplant in Jun 2013 and has been on continuous therapy of the prescribed steroids by his doctors.

To treat the condition of AVN in this patient, core deep compression or hip replacement is now only the option as per the doctors (Name of patient and doctors have been kept undisclosed as this data is still unpublished).

This post has been aimed at awareness amongst the medical professionals and general public about the over or prolonged use of corticosteroids and significant side effect i.e. bone death (AVN).

Bad blood sugar in human body? Part 1

Disclaimer: The post is informational and educational purpose. Consult your doctor/medical expert for further details and treatments.

RELATED ARTICLES

Most Popular

Recent Comments